Alert archive / Massachusetts / High Surf Advisories in 2025
High Surf Advisory 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Oct 1, 2025, 1:54 AM EDT for 8 counties in Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Oct 1, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 1, 2025, 1:54 AM EDT (05:54 UTC)
- In effect from
- Oct 1, 2025, 8:00 AM EDT
- Expired
- Oct 1, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 5.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570 WHUS41 KBOX 010554 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 154 AM EDT Wed Oct 1 2025 MAZ007-015-016-019>024-RIZ006>008-020000- /O.NEW.KBOX.SU.Y.0002.251001T1200Z-251002T0000Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI- Block Island RI- 154 AM EDT Wed Oct 1 2025 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 9 to 12 feet expected in the surf zone. * WHERE...The entire coastline of Southern New England. * WHEN...From 8 AM this morning to 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion, especially those with east-facing exposures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
1 follow-up statement
843 WHUS41 KBOX 011818 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 218 PM EDT Wed Oct 1 2025 MAZ007-015-016-019>024-RIZ006>008-020000- /O.CON.KBOX.SU.Y.0002.000000T0000Z-251002T0000Z/ Eastern Essex MA-Suffolk MA-Eastern Norfolk MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Washington RI-Newport RI- Block Island RI- 218 PM EDT Wed Oct 1 2025 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 9 to 12 feet in the surf zone. * WHERE...Portions of eastern, northeastern and southeastern Massachusetts and southern Rhode Island. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Sep 30, 7:39 PM EDT, 6 hours 15 minutes earlier.
Area forecast discussion, Sep 30, 7:39 PM EDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
739 PM EDT Tue Sep 30 2025
.SYNOPSIS...
Turning cooler over the next 12-24 hours. Northeast winds
increase tonight and especially into Wednesday, and gusts
could reach as high as 40 mph across the Cape and Islands as
Hurricane Humberto makes its closest approach. While neither
Wednesday nor Thursday are ideal beach days due to the breezes
and cooler temps, high surf and rip currents will affect the
beaches. Above to well above normal temperatures are expected by
the weekend which continues into early next week. Dry weather
is expected to prevail today through the early part of next
week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Key Messages...
* Clearing skies this evening with some mid clouds returning
over southeast MA overnight.
* Increasing NE winds and high surf peaking Wednesday.
Relatively tranquil weather continued this evening. Still
expecting winds to gradually increase overnight as TC Humberto
makes its closest approach to our region.
Previous Discussion...
The synoptic pattern during this period features an expansive
high pressure system over southeast Canada to our north with
TC Humberto passing well to our south. This places SNE in
between, beneath a tightening pressure gradient which will
produce gusty winds over the next 24-36 hours. These
northeasterly winds will ramp up this evening and overnight,
peaking on Wednesday. At the peak we expect wind gusts as high
as 35-40 mph over the Cape and Island, more like 15-25 mph
further inland. Cool advection on this northeast flow will also
serve to drop high temperatures by about 10 degrees from
Tuesday, in the lower to mid 60s. The coolest spots (lower 60s)
will be along the coast and in the higher elevations with the
warmest location being the CT Valley.
We also expect increasingly rough seas with wave heights as high
as 10-12 ft on the outer waters, 6-8 closer to shore. Not a
great beach day with temps in the low 60s but even so, be aware
that rip current risk will be high, especially on south facing
beaches.
&&
.SHORT TERM /WEDNESDAY NIGHT/...
Key Messages...
* Cool, dry weather continues with decreasing winds.
Overnight Wednesday remains dry with Humberto moving further
east and high pressure expanding south. This means a slackening
pressure gradient and decreasing winds as we go through the
night. It will be the coldest night of the week so far as lows
drop into the upper 30s (high elevations) and low 40s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Messages:
* Prolonged dry weather continues - next chance for rain is
maybe late Tuesday.
* Temperatures through late week are seasonable, but above to
well above normal temperatures are anticipated for this
weekend into early next week.
Details:
Strong surface high pressure will remain close to southern New
England during this portion of the forecast. The main impact
will be where we are in relation to the center of this high
pressure. When this high center is just to our north Thursday,
temperatures should be below normal. Once this high center moves
to our south on Friday, we being a trend of near to above
normal temperatures that continues into next week.
The prolonged dry conditions will only exacerbate fire weather
concerns, especially as leaves start to fall. It would not take
much wind to increase this risk further.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight: Overall high confidence, but moderate on low clouds
over the Cape and Islands.
VFR with some potential for FEW/BKN mid level clouds off the
water bringing VFR/MVFR bases after 01/09z. NE to N winds
increase to around 20-25 kt with gusts 30-35 kt Cape and
Islands, around 10-15 kt/ 20-25 kt gusts BOS-PVD, and around
10 kt inland.
Wednesday: High confidence.
VFR. NE gusts 30-35 kt Cape and Islands, around 20-25 kt for
BOS/PVD. Lighter northerly winds inland.
Wednesday Night: High confidence.
VFR. Winds will steadily be decreasing through the night,
generally blowing 15-20 kts over southeast MA terminals, gusting
to 20-25 kts by 12z. Inland terminals will see sustained winds
5-10 kts.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Thursday through Sunday/...
Thursday: VFR. Breezy.
Thursday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Wednesday night: High confidence.
A tightening pressure gradient and cooler air over the milder
waters will allow for increased northeast winds peaking on
Wednesday.
Gale warnings remain in effect adjacent to the Cape and Islands
for Tue night through Wed night. NE gusts increase tonight to
around 25-35 kt in the Gale Warning area, with 30-35 kt gusts
more likely into Wed. Elsewhere, SCAs are in effect for most of
the remaining waters, with gusts around 25-30 kt. NE winds over
eastern portions of ANZ256 may approach gale force Wed. Seas
will be building to 7-12 ft over the outer waters, and around
4-6 ft nearshore. Both seas and wind gusts diminish through the
overnight hours.
Outlook /Thursday through Sunday/...
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas.
Thursday Night through Friday Night: Winds less than 25 kt.
Areas of seas approaching 5 ft.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Saturday Night: Winds less than 25 kt.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 PM this evening to 2 AM EDT
Thursday for ANZ230.
Gale Warning until 2 AM EDT Thursday for ANZ231>234.
Small Craft Advisory until 2 PM EDT Thursday for ANZ235-237.
Small Craft Advisory until 2 AM EDT Friday for ANZ250-256.
Small Craft Advisory from 11 PM this evening to 2 PM EDT
Thursday for ANZ251.
Small Craft Advisory until 8 PM EDT this evening for ANZ254-
255.
Gale Warning until 5 AM EDT Thursday for ANZ254-255.
&&
SYNOPSIS...Belk/BW
NEAR TERM...Belk/BW
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BWNearby
High Surf Advisories in Massachusetts, 2025High Surf Advisories in Rhode Island, 2025Every high surf advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.